Skip to content
My WebMD Sign In, Sign Up

Announcements

Digestive Disorders Health Center | Heartburn/GERD Health Center | Crohn's Disease Health Center | Celiac Disease Health Center | IBS Health Center | IBD Health Center | Hepatitis Community | The health professionals are not available at the current time to answer community members' questions.
HAIR LOSS.....
avatar
Scorp_75 posted:
Im m just recently experiening alot of hair loss being on Mercaptopurine 6-mp.My doc upped me to 75mg,,then soon after im losing alot of hair!She wants to upp me again to 100mg,im afraid in doing so ill go completly bald!My hair is already thinning out so badly!Anyone else exp this with this drug and does it stop?Or just gt worse?Im 33 and just getting over side effects from when i was on the prednisone,,which was horrible,now i dont wanna go bald at 33 years old!!what should i do?? Scorp,,,,
Reply
 
avatar
rednewbie responded:
First question.. Not looking at what you are losing.. can someone tell by looking at you, you are losing hair? I just reread your posting.. and the key for me was seeing you were on Predisone. I have been off the steriods now for 2 weeks (at least) and every time I get off of it, for months my hair falls out. I can tell, but my husband swears he can not. And he knows after 10 years of marriage, do not lie to me to be nice. My face is still "moon shaped" and it takes time to clear your system of the prednisone. Use thickening shampoo, and I promise it will get better.

I see the hair in my hands when I shampoo, and the bottom of the shower I feel like I have to clean it every day, and I swear it looks like a small animal when I throw it out. .. Have no fear, my hair falls out for months after the steriods .. doc says its stress but this is the second time. Crazy thing is I have plenty of hair on my face still.. Need to find my "girly" razor.. .. and believe it or not, my eyelashes are way too long. I did not think that was possible, but it is.. crazy.

Hang in there.. I think its the steriods.. and should improve soon. Just remember we always notice things about ourselves others never even notice. So try to the thickening shampoo and be nice to yourself..

Gin
 
avatar
Scorp_75 responded:
Thanks for the reply gin.Maybe it is the steroids and not the mercaptopurine.I will discus this with my doc.And i think im noticing more than other people,your right!Time for ome thickening shampoo!
 
avatar
arbob2 responded:
Hi: I had no idea what mercaptopurine was, so I checked on WebMD and it appears that, according to reviews of this drug, hair loss could be a side effect.

Boy, we just can't win with these meds, can we? I have some hair loss, but I'm on prednisone and Lialda for my UC and both of those can cause hair loss. Again, we can't win I guess.

I have started using a hair thickening shampoo just recently, about 2 weeks ago. I know it will take more than two weeks to see results, but I'm certainly not going to give up on the shampoo. Besides, I like the way I can handle my hair with it!

Let's all just hang in there. Seems like so many strikes against us where meds are concerned. I guess we should look at it this way....if the meds help the intial reason we're taking them, we should be thankful for that and try to be more tolerant of side effects. I have to work hard on that myself, but it works.

Hang in there. We're here for you. Keep us posted on your progress.
 
avatar
Jules21740 responded:
Yep. I'm on Imuran which is the same class of drug, I believe. I do notice that my hair is coming out with it, especially in the shower and when I brush, but it isn't nearly as bad as it was with Remicade. I am hoping that the longer I am on the drug, my body will adjust and the hair loss will ease. Good luck. I would try some Biotin. It's a hair and nail vitamin. It's supposed to strenghten your hair. Obviously, don't start any new vitamins without discussing with your doc.
 
avatar
LisaLisa1225 responded:
Hi Scorp,,,,yes the 6-mp will cause hair loss. I too did experience the same thing with this drug. It is a side affect and doesnt happen to everyone on this drug. Let me ask you this,,,have you had recent rapid weight loss right before lossing your hair? I ask because that will cause you to lose hair also. And the 2 combined is a whopper. I was dx;d in march of last year was put on this med soon after and after losing close to 70lbs in 6 mths my hair started to fall out. What i did was go to the pharmacy and ask for any suggestions,,,she told me to try this vitamin for hair skin and nails....and let me tell you after about 2 weeks of taing this vitamin i noticed that my hair stopped falling out. And as time went on it also started filling back in. So try the vitamins, it cant hurt. I know, I know,,not another pill. Just try it and keep us posted.
 
avatar
HannahLeigh89 responded:
I've not been on 6-MP and I've not experienced any significant hair loss, but from a lack of nutrition, my hair was definitely thinning. I've been taking prenatal vitamins for quite some time now and last time I went to get my hair cut, the lady that does it mentioned that my hair was much fuller and healthier looking. Not much has changed, except the prenatals. I think the main vitamin in there that helps with hair is Vitamin E. Not positive though.
 
avatar
car143 responded:
My daughter has lost so much of her hair. It makes me cry. She not only lost so much weight,35lbs, but that beautiful thick hair she had. This UC is evil. I asked her doc. what could be causing this, his answer, Stress. Yea right. I then called a Naturepathic and she told me it was lack of minerals due to being sick. So bought her Biotin for the hair.After weeks of taking it her hair stopped falling out.But don't see her hair filling back in. She is on Prednizone and Asacol.My heart goes out to you all.
 
avatar
Louise_WebMD_Staff responded:
Asacol is related to hair loss as are the nutritional deficiencies that come from having UC. (even with a balanced diet, not all vitamins and minerals can/are absorbed. ) Stress does play a large role in hair loss with IBD as well.
 
avatar
arbob2 responded:
I am on Lialda and prednisone and I have noticed "thinning" of my hair. But I'm a senior citizen, and unfortunately, that comes with age too. I do not find a lot of hair in the sink or on my brush to. Unfortunately, mesalamine, the main med in Asacol and Lialda and other UC meds causes hair loss. Something else we have to put up with.

I think the thinning has slowed down somewhat lately tho. Hopefully. Thinking positive helps the stress level. It's hard sometimes but well worth it.

Good luck.
 
avatar
jodi2125 responded:
Im not o nany steroids or drugs in that class and Ive been losign my hair forever it seems. I lost 40 pounds between sept and decemebr and i lose with every brushing and shower. lots and ltos of it. i have thin hair but a lot of it so its not terrible. I actually started losing it before the weight loss. ive cogged the shower 2x in the last few months. If I rub my hands through it I always end up with a bunch. I also have cavitries for the first time in my life. Im 39 and the dr said not related but I dont buy it. My dentist wants me to ses a nutritionist. I thimk our body is jsut zapped of nutrients it needs. Hope the shampoo and vitamins help.
 
avatar
tammyhiles responded:
Asacol can cause hairloss but it usually stops after a few months and the hair should come back


Helpful Tips

Coffee and liver diseaseExpert
Did you know that drinking coffee is healthy for the liver! Studies show that a people who drank a few cups a day were less likely to scar ... More
Was this Helpful?
63 of 121 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the American Gastroenterological Association website